Alert archive / Arizona / Special Weather Statements in 2018
Special Weather Statement, NWS Tucson, AZ
NWS Tucson, AZ issued this special weather statement at Jul 12, 2018, 1:21 PM MST for Cochise County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2018, 1:21 PM MST (20:21 UTC)
- Expired
- Jul 12, 2018, 1:45 PM MST
- In force
- 24 min
- Issued by
- NWS Tucson, AZ
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 76 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 8.4 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 827 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1307 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
529 WWUS85 KTWC 122021 SPSTWC Special Weather Statement National Weather Service Tucson AZ 121 PM MST THU JUL 12 2018 AZZ507-508-513-122045- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 121 PM MST THU JUL 12 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COCHISE COUNTY UNTIL 145 PM MST... At 121 PM MST, Doppler radar was tracking a strong thunderstorm 12 miles north of Bisbee, moving northeast at 10 mph. Winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly remote areas of south central Cochise County. LAT...LON 3149 10992 3162 11006 3179 10990 3164 10972 TIME...MOT...LOC 2021Z 224DEG 8KT 3161 10994 $$ HARDIN
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 12, 10:20 AM MST, 3 hours 1 minute earlier.
Area forecast discussion, Jul 12, 10:20 AM MST, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Tucson AZ 1020 AM MST Thu Jul 12 2018 .SYNOPSIS...Moisture, instability and light flow will add up to slow moving thunderstorms today, with some producing heavy rain. Friday into next week, moisture will remain high enough for scattered thunderstorms mainly from the Tucson area east during the afternoon and evening hours. Overall, temperatures will remain on the cool side of normal into next week. && .DISCUSSION...The forecast challenges continue today with another round of showers, thunderstorms and the potential for flash flooding. Deep moisture was noted on the morning KTWC RAOB with PWAT at 1.79". Also noted, was a change (compared to Wednesday morning) in the wind direction to more of a west to southwest component, which is historically a "drying" direction. That said, steering flow remains very weak at 5-10 kts up to around H5 and the amount of moisture in the atmosphere will be more than enough for storms to feed on today despite the westerly flow. Lots of CAPE to work with again today along with a weak cap. In fact, less cloud cover this morning has already led to surface heating sufficient enough to fire off some isolated convection over the sky islands. This was somewhat expected yet also somewhat of a surprise, as the latest CAM solutions seemed to be leaning toward a later start, somewhere around midday. Regardless, these solutions were fairly consistent with developing convection from the Tucson area eastward/southward toward the NM and Int'l border areas. As such, the greatest threat for flash flooding today is expected be across Cochise and Santa Cruz Counties later on this afternoon into early this evening. My initial inclination is to shy away from a FF.A for these areas based on the fact that many valley locations across Cochise County don't seem to be saturated like other parts of the CWA, though the issuance of a warning or two cannot be ruled out. However, if we do see convection continue to develop rapidly this morning and persist, we may have to fire a watch off in quick fashion. Made a few tweaks to the near term PoP/QPF grids to account for this thinking. No changes otherwise, with daytime highs remaining below normal due to cloud cover and convection. Please see the remaining sections for additional information. && .AVIATION...Valid through 13/18Z. Isolated TSRA/SHRA from Tucson toward the east this morning. Scattered +TSRA/+SHRA this afternoon and early this evening with cloud bases generally 5-10k ft AGL. Light and variable surface winds this morning will become SWLY-NWLY this afternoon at 8-12 kts. Wind gusts to 40 kts will be possible around TSRA with brief MVFR cigs/vsby due to +RA. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Favorable conditions remain in place through the forecast period for daily shower and thunderstorm development, primarily during the afternoon and early evening hours. 20-ft winds persist below 15 mph aside from gusty outflows around thunderstorm activity. && .PREV DISCUSSION...Tough day to deal with today as once again there is a lot of potential with the abundant moisture and instability available to work with. At the moment we have showers and isolated thunderstorms firing up in the central part of the forecast area and they have been good for a quick quarter of an inch of rainfall. Heavy rain noted at the airport at the moment! Looking at the multi- layer water vapor imagery and digging into the SPC mesoscale analysis, there appears to be a weak mid- level trough oriented from west- central AZ southeast through our area with an area of associated weak low level convergence that is very slowly drifting south. Its not taking much of a nudge to get convection going and that is all I can see making it happen at the moment. Have accounted for this in the early part of the forecast. Later today is a bit question and that was discussed with WPC and the SW US offices earlier this morning. As noted in the resulting WPC's excessive rainfall product there is a potential for heavy rain producing thunderstorms due to the atmospheric instability, moisture and light steering winds. Currently, multiple CAM (Convective Allowing Models) solutions point toward a good amount of strong convection developing this afternoon with a similar look to them. Based on the conference call, and the CAM's considered a flash flood watch for this afternoon basically Santa Cruz/Eastern Pima county eastward, but decided to hold off at the moment and add "locally heavy wording" to the forecast. Like yesterday, will need to be aware of the cloud cover and with very little capping anticipated in the morning sounding, convection could fire off too early once again and choke itself off. Will let the day crew assess that later this morning after looking at the sounding and the latest satellite and CAM data. Oh Yeah, thanks to the clouds, another cooler than normal day is expected. Friday through the weekend solutions begin to diverge between models and within ensemble member groups. Very large model spread in the GEFS this weekend peaking Sunday with a 20 degree spread in the forecast high temperatures due to very wide PW spread in the solutions. Basically the GFS members are having a rough time deciding how much moisture will remain over the region while the NAM is very wet and the ECMWF somewhere in the middle. At this time, I (and surrounding offices) leaned away from the operational GFS (relatively dry) run and its drier ensemble solutions at this time and left pops where they were. However, didn't latch onto the NAM entirely at this time either as that is on the wet extreme. Tweaked pops, temps and cloud cover accordingly, basically leaving isolated (west) to scattered (east) thunderstorms in the forecast and generally cooler than normal temperatures through the forecast period. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && PUBLIC...Carpenter AVIATION....Carpenter/Howlett FIRE WEATHER...Howlett PREV DISCUSSION...Cerniglia Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 12, 12:17 PM MST, 1 hour 4 minutes before
Special Weather Statement National Weather Service Tucson AZ 1217 PM MST THU JUL 12 2018 AZZ503-121945- Upper Santa Cruz River and Altar Valleys including Nogales- 1217 PM MST THU JUL 12 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SANTA CRUZ COUNTY UNTIL 1245 PM MST... At 1216 PM MST, Doppler radar was tracking a strong thunderstorm just southwest of Tubac, or 17 miles south of Green Valley, moving northeast at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Tubac and Tumacacori. LAT...LON 3149 11109 3162 11116 3172 11107 3160 11094 TIME...MOT...LOC 1916Z 232DEG 9KT 3160 11105 KD
Special weather statement, Jul 12, 12:42 PM MST, 39 minutes before
Special Weather Statement National Weather Service Tucson AZ 1242 PM MST THU JUL 12 2018 AZZ504-507-513-122015- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 1242 PM MST THU JUL 12 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 115 PM MST... At 1241 PM MST, Doppler radar was tracking a strong thunderstorm 8 miles southeast of East Sahuarita, or 12 miles east of Green Valley, moving northeast at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Corona De Tucson. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3175 11080 3188 11092 3199 11072 3189 11060 TIME...MOT...LOC 1941Z 229DEG 7KT 3187 11080 KD
Special weather statement, Jul 12, 1:01 PM MST, 20 minutes before
Special Weather Statement National Weather Service Tucson AZ 101 PM MST THU JUL 12 2018 AZZ509-510-122030- Upper Gila River and Aravaipa Valleys including Clifton/Safford-White Mountains of Graham and Greenlee Counties including Hannagan Meadow- 101 PM MST THU JUL 12 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRAHAM AND WEST CENTRAL GREENLEE COUNTIES UNTIL 130 PM MST... At 100 PM MST, Doppler radar was tracking a strong thunderstorm 21 miles northwest of Morenci, or 37 miles north of Safford, moving southeast at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly remote areas of north central Graham and west central Greenlee Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3328 10960 3343 10951 3339 10935 3323 10941 TIME...MOT...LOC 2000Z 292DEG 9KT 3334 10949 KD
Special weather statement, Jul 12, 1:21 PM MST, 0 minutes before
Special Weather Statement National Weather Service Tucson AZ 121 PM MST THU JUL 12 2018 AZZ507-508-513-122045- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 121 PM MST THU JUL 12 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COCHISE COUNTY UNTIL 145 PM MST... At 121 PM MST, Doppler radar was tracking a strong thunderstorm 12 miles north of Bisbee, moving northeast at 10 mph. Winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly remote areas of south central Cochise County. LAT...LON 3149 10992 3162 11006 3179 10990 3164 10972 TIME...MOT...LOC 2021Z 224DEG 8KT 3161 10994 HARDIN
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 12:17 PM MST | Special Weather Statement | TWC | Santa Cruz | 28 min |
| Jul 12, 12:42 PM MST | Special Weather Statement | TWC | Santa Cruz | 33 min |
| Jul 12, 1:01 PM MST | Special Weather Statement | TWC | Greenlee | 29 min |
| Jul 12, 2:29 PM MST | Areal Flood Advisory | TWC | Graham | 2 hr |
| Jul 12, 2:40 PM MST | Special Weather Statement | TWC | Santa Cruz | 35 min |
| Jul 12, 2:55 PM MST | Special Weather Statement | TWC | Greenlee | 35 min |
| Jul 12, 3:29 PM MST | Areal Flood Advisory | TWC | Cochise | 61 min |
| Jul 12, 4:01 PM MST | Areal Flood Advisory | TWC | Pima | 59 min |
| Jul 12, 4:38 PM MST | Special Weather Statement | TWC | 22 min |
Nearby
Special Weather Statements in Arizona, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.